Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 448, NWS Norman, OK

May 22, 2017Jackson County, Tillman County, Oklahoma; Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 22, 2017, 8:38 PM CDT for Jackson County, Tillman County, Oklahoma; Hardeman County, Wilbarger County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2017, 8:38 PM CDT (01:38 UTC)
Expired
May 22, 2017, 9:30 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Jackson County, OK, Tillman County, OK, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 35 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS54 KOUN 230138
SVROUN
OKC065-141-TXC197-487-230230-
/O.NEW.KOUN.SV.W.0448.170523T0138Z-170523T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
838 PM CDT MON MAY 22 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  South central Jackson County in southwestern Oklahoma...
  West central Tillman County in southwestern Oklahoma...
  Northwestern Wilbarger County in northern Texas...
  Northeastern Hardeman County in northern Texas...

* Until 930 PM CDT

* At 837 PM CDT, a severe thunderstorm was located near Olustee,
  moving southeast at 30 mph.

  HAZARD...Two inch hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Frederick, Olustee, Elmer, Odell, Fargo and Hess. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3451 9962 3460 9939 3437 9899 3426 9910
      3417 9938
TIME...MOT...LOC 0137Z 311DEG 28KT 3451 9946 

HAIL...2.00IN
WIND...70MPH
 
$$

MAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:38 PM CDT, 1 hour earlier.

Area forecast discussion, May 22, 7:38 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Norman OK
738 PM CDT Mon May 22 2017

...UPDATE...

&&

.DISCUSSION...
Made minor adjustment to precipitation probabilities, adjusting
upward for much of central Oklahoma based on trends. 00z KOUN
sounding revealed little instability and so ongoing strong/severe
convection across southwest Oklahoma should weaken before
impacting the I-35 corridor later this evening. Latest RAP
sounding has 1,000-1,500 J/kg of MLCAPE across southwest Oklahoma
and this is supporting a few intense cells with hail being the
main concern. One anti-cyclonic mesocyclone that persisted across
eastern Beckham County eastward toward Clinton produced golf ball
size hail on the south side of Elk City. Per Bunkers shear
vectors, left movers will most east-northeast at around 25 knots
and right movers will move southeast at aruond 30 knots. Storm
intensity and the severe threat should wane as storm intensity
decreases later this evening.

Otherwise only minor adjustments were made to other fields
including wind.

BRB

&&

.PREV DISCUSSION... /issued 730 PM CDT Mon May 22 2017/

DISCUSSION...

AVIATION... /For the 00z TAFs/
Latest regional radar mosaic shows showers moving across much of
central and northern Oklahoma impacting PNC/OKC/OUN, but moving
away from GAG/WWR. In the short term, the TAF sites with greatest
concern are CSM and HBR. Thunderstorms may impact these sites
through 02-03z and could even approach LAW. Once showers move east
of the area by late evening, VFR conditions are expected. We'll
need to monitor ceilings later tonight through tomorrow morning as
some locations could briefly see MVFR conditions but confidence
was too low for inclusion at this time.

BRB

PREV DISCUSSION... /issued 314 PM CDT Mon May 22 2017/

DISCUSSION...
The main concerns are rain/storm chances/potential tonight
into Tuesday.

Ongoing isolated to numerous light showers across central and
northern Oklahoma as of 3 pm should weaken in the next several
hours as isentropic lift around 700 mb weakens. This activity
will remain rather light. Some thunder may occur with this
activity, but do not think any strong or severe storms will
occur due to limited instability (MUCAPE mainly below 600 J/kg).

Severe thunderstorm potential now through tonight still appears
to be low with decreasing confidence. Cloud cover and rain have
limited instability in most locations north of a Mangum to
Seminole line. South of this line, some sun and daytime heating
have allow temperatures to rise into 70s. A few thunderstorms may
form near and this cloud shield line in the next several hours,
though this remains doubtful due to sufficient capping. Higher
chances for severe storms appear to occur over far eastern New
Mexico into west Texas late this afternoon where the air is more
unstable. This activity will continue to move east and southeast,
which may glance western north Texas and far southwestern Oklahoma
this evening if they can organize into a complex or two. If
severe storms occur, some severe hail and wind reports, mainly on
the lower end of severe spectrum (hail less than golf ball size
and winds under 70 mph), would be possible. No severe storms are
expected north of the line mentioned above due to limited
instability.

After midnight tonight into Tuesday morning, a cold front will
move south and through the area. A few lingering weak showers and
thunderstorms may occur across the area.

Tuesday afternoon, some clearing can be expected, though
temperatures will remain on the cool side for late May. Sufficient
daytime heating may allow for isolated to scattered showers and
weak thunderstorms to form in rather chilly unstable airmass. If
storms occur, no severe storms would be expected due to limited
instability (less than 500 J/kg), however small hail up to nickels
and gusty winds up to 50 mph could result.

Tuesday night through Thursday, dry weather is expected. Thursday
will be warmer (possibly much warmer) than Wednesday.

Friday through Memorial Day, a warm/hot humid airmass may evolve
across the southern Plains Friday through early Sunday, along for
some potential for severe thunderstorms/heavy rainfall. Most
models have been consistently depicting rather high amounts of
potential instability (MUCAPE 2000-5000 J/kg), high low level
moisture (surface dewpoints in the 60s to lower 70s), and
sufficient shear (0-6 km bulk shear 30-50 kt) for severe storms
with heavy rain late Friday through early Sunday. Capping may be
strong and limit storm development. For now, kept low chances for
storms across the area Friday night into Sunday. Have low
confidence in severe storm and heavy rainfall potential during
this time frame. Slightly cooler and drier conditions may occur
with the passage of a weak cold front Sunday into Memorial Day.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  55  70  48 /  60  60  20  10
Hobart OK         70  53  70  47 /  80  60  20   0
Wichita Falls TX  73  59  72  51 /  30  50  40   0
Gage OK           66  50  68  43 /  60  30  20  10
Ponca City OK     73  53  69  47 /  40  60  20  10
Durant OK         75  58  70  51 /  20  40  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/14
Hazardous weather outlook, May 22, 8:27 PM CDT, 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
827 PM CDT Mon May 22 2017

OKZ004>048-050>052-TXZ083>090-240130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
827 PM CDT Mon May 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of This Evening and Tonight...

.THUNDERSTORMS...
There is a slight risk of severe thunderstorms across portions of
southwest Oklahoma and western north Texas. There is a marginal
risk of severe storms surrounding the slight risk area.

LOCATION...
The slight risk area is along and southwest of a line from Altus
to Lawton to Waurika. The marginal risk of severe storms is
southwest of a line from Mangum to Purcell to Ardmore Oklahoma.

TIMING...
Through 11 PM

IMPACTS...
Hail up to two inches in diameter is the main threat. Wind gusts
to 60 mph is a secondary threat.

DISCUSSION...
Instability and wind shear will remain high enough across
portions of southwest Oklahoma and western north Texas for strong
to severe thunderstorms through late this evening. Thunderstorms
are expected to decrease in intensity by late evening as
instability decreases.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western north Texas should monitor the forecasts and prepare for
the possibility of severe weather operations this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.THUNDERSTORMS...
Scattered thunderstorms will persist through the day Tuesday
before ending across the area. No severe storms are expected.

There is a chance of storms again Friday night through Sunday. If
storms do occur during this timeframe, severe weather and heavy
rainfall are possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 22, 7:24 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ALTUS-LUGERT LAKE       34.93N 99.31W
05/22/2017  E1.00 INCH       GREER              OK   BROADCAST MEDIA

&&

FM
Special weather statement, May 22, 7:34 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
734 PM CDT MON MAY 22 2017

OKZ023-027-230100-
Grady OK-Caddo OK-
734 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and southern
Caddo Counties Until 800 PM CDT...

AT 730 PM CDT, a strong thunderstorm was located 5 miles south of
Fort Cobb, moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3495 9853 3505 9856 3514 9812 3505 9802
      3493 9809
TIME...MOT...LOC 0030Z 264DEG 36KT 3502 9842

MAD
Local storm report, May 22, 7:51 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             9 N GOULD               34.80N 99.77W
05/22/2017  E0.88 INCH       HARMON             OK   PUBLIC

&&

FM
Special weather statement, May 22, 8:01 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
801 PM CDT MON MAY 22 2017

OKZ023-027-230130-
Grady OK-Caddo OK-
801 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and
southeastern Caddo Counties Until 830 PM CDT...

AT 757 PM CDT, a strong thunderstorm was located near Cement, moving
east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3492 9827 3506 9827 3509 9785 3497 9781
      3486 9788
TIME...MOT...LOC 0057Z 275DEG 28KT 3499 9816

MAD
Local storm report, May 22, 8:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             GOULD                   34.67N 99.77W
05/22/2017  E1.00 INCH       HARMON             OK   AMATEUR RADIO

&&

FM
Special weather statement, May 22, 8:27 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
827 PM CDT MON MAY 22 2017

OKZ027-028-040-230200-
Grady OK-Garvin OK-McClain OK-
827 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northwestern
Garvin and southwestern McClain Counties Until 900 PM CDT...

AT 825 PM CDT, a strong thunderstorm was located 4 miles west of
Alex, moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3484 9798 3498 9795 3497 9746 3485 9743
      3474 9756
TIME...MOT...LOC 0125Z 279DEG 36KT 3491 9786

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:11 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa49 min
May 22, 7:19 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson41 min
May 22, 7:34 PM CDTSpecial Weather StatementOUNCaddo26 min
May 22, 7:49 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman41 min
May 22, 7:58 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
May 22, 8:01 PM CDTSpecial Weather StatementOUNGrady29 min
May 22, 8:25 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa, Tillman50 min
May 22, 8:27 PM CDTSpecial Weather StatementOUNGrady33 min
May 22, 9:10 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman50 min
May 22, 9:51 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson39 min
May 22, 9:54 PM CDTSpecial Weather StatementOUNMurray, Pontotoc36 min
May 22, 10:07 PM CDTSpecial Weather StatementOUNLove23 min
May 22, 10:26 PM CDTSpecial Weather StatementOUNLove34 min
May 22, 10:32 PM CDTSpecial Weather StatementOUNJohnston28 min
May 22, 9:27 PM CDTSpecial Weather StatementOUNWilbarger33 min
May 22, 10:09 PM CDTSpecial Weather StatementOUNWilbarger36 min
May 22, 10:25 PM CDTSevere Thunderstorm WarningOUNClay50 min
May 22, 10:48 PM CDTSpecial Weather StatementOUNWichita27 min
May 22, 10:53 PM CDTSpecial Weather StatementOUNFoard37 min
May 22, 10:58 PM CDTSpecial Weather StatementOUNWilbarger32 min
May 22, 11:19 PM CDTSpecial Weather StatementOUNArcher26 min
May 22, 11:42 PM CDTSpecial Weather StatementOUNBaylor33 min
May 22, 11:44 PM CDTSpecial Weather StatementOUNArcher31 min
May 23, 12:01 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor44 min
May 23, 12:15 AM CDTSpecial Weather StatementOUNArcher30 min
May 23, 12:45 AM CDTSpecial Weather StatementOUNBaylor15 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.